Texas, 2016

High Wind in Texas, September 10, 2016

September 10, 2016 · NWS MAF · 1 event in 1 county or zone

Northeast winds behind an early season cold front resulted in strong, gap winds through Guadalupe Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast winds behind an early season cold front resulted in strong, gap winds through Guadalupe Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 10, 2:50 AM MST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 10, 2:50 AM MST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
450 AM CDT SAT SEP 10 2016

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

Busy night across West Texas/SE NM as convection continues behind
a cold front movg south. Area radars and sfc obs show the front
just entering Midland County, and GOES probability products
showing a swath of MVFR stratus following the front. This, and
forecast soundings suggest a few hours of MVFR/IFR stratus will be
possible KMAF/KHOB/KINK, and MVFR eslewhere, w/all terminals
scattering to VFR by around 00Z Sunday. Convection looks spooty,
so we'll insert as needed.

&&

.PREV DISCUSSION... /issued 359 AM CDT SAT SEP 10 2016/

DISCUSSION...

Currently, a cold front is pushing southward courtesy of an upper
trough over the Upper Midwest and has gotten to the northern
Permian Basin. Winds behind the front are gusty and there is a
line of thunderstorms along and behind the front. This front will
continue to push through the CWA this morning with the rain and
thunderstorms moving southward with the front. MOSS guidance is
showing high winds for Guadalupe Pass this morning behind the
front so a High Wind Warning is in effect for this area from 10z
to 21z today. Temperatures behind the front will be much cooler
with highs today only expected to get to the 70s across much of
the area.

After cooler temperatures tonight, high temperatures tomorrow will
rebound into the 80s across most places.  Rain and thunderstorm
chances Sunday will be south and west of the Pecos River mostly
along the higher terrain where the front may be lingering still.
Another upper trough will dig southward over the western conus on
Monday resulting in southwest flow over the region. Upper lift
will begin to increase over western parts of the area as a result
of this approaching trough. This upper lift, along with good low-
level moisture, will allow for thunderstorms to develop mostly
across the western half of the CWA. Temperatures on Monday are
expected to warm up to slightly above normal values. The upper
trough expands eastward on Tuesday, further increasing upper lift
over the region. This will result in greater chances of showers
and thunderstorms areawide and slightly cooler temperatures with
increased cloud cover and moisture. This same trend will continue
into Wednesday with greater chances of precipitation and cooler
temperatures than the previous day. The upper trough begins to
move over the central conus on Thursday resulting in temperatures
staying below normal and rain chances across the entire CWA. The
upper trough will be slow to move eastward so the upper lift is
expected to remain over the region through the end of the week.
This will result in below normal temperatures and chances of
showers and thunderstorms areawide heading into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75  61  87  67 /  50  10  10   0
Carlsbad                       73  58  86  65 /  40  10  10  10
Dryden                         89  70  91  70 /  70  40  30  10
Fort Stockton                  79  62  87  67 /  70  30  20  10
Guadalupe Pass                 66  57  80  62 /  30  20  20  20
Hobbs                          71  57  83  63 /  40  10   0   0
Marfa                          73  55  80  57 /  50  30  30  20
Midland Intl Airport           77  61  87  67 /  50  10  10   0
Odessa                         77  61  86  67 /  50  10  10   0
Wink                           77  61  87  66 /  50  20  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning until 3 PM MDT this afternoon for Guadalupe
     Mountains.

&&

44/80/44
Hazardous weather outlook, Sep 10, 12:49 AM MST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 AM CDT SAT SEP 10 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
249 AM CDT SAT SEP 10 2016 /149 AM MDT SAT SEP 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AND TONIGHT...MAINLY
FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS.  STRONGER STORMS
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...LOCALLY HEAVY
RAINFALL...BRIEF GUSTY WINDS....AND SMALL HAIL.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON FOR GUADALUPE PASS FOR NORTHEAST WINDS 40 TO 50 MPH
WITH GUSTS TO AROUND 60 MPH EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
September 10, 6:51 AM MST to 10:03 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
ASOS

Sustained northeast winds of 40-50 mph occurred through Guadalupe Pass for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655569.